Follow
Share

My mother (86 years) is suffering from pulmonary fibrosis and had recently been diagnosed with pulmonary tuberculosis. She had been on TB drugs for a week now. My mother has been on 'Singulair' for more than two years and 'fluimucil'. She had no asthma. She dislikes taking the 'fluimucil' as she complained that it is sourish and spicy. My mother is bedridden and she is very exhausted even from eating (soft diet - little but frequent) to turning her while changing her diapers. My mother only takes short naps at night and rarely sleeps. She also has a lot of worries and we could not talk to her because she has hearing problems. My concern is that she is having difficulty breathing. It starts off with her feeling hot and then cold. The breathing attacks are sudden and typically occur anytime from midnight to early in the morning which last for more than 30 minutes. She had been given oxygen from the oxygen concentrator (small portable machine) but this does not ease her breathing during severe attacks. She requested us to fan her manually as she complained that she could not breathe (non circulating air). My sister and I had noticed that the attacks occur after 8 hours of taking the TB drugs. The doctor did not at all concern himself with my mother's fibrosis. He focused his entire attention only on her TB. He also mentioned that the hospital staff could not do anything with my mother if we were to send her to the emergency room during attacks. He added that her time is due. This is a very disappointing thing to hear. I sincerely hope that anyone would take the time to provide some suggestions for the following questions. Any suggestion regarding care providing is also welcomed. I would like some suggestions on how to relieve her breathing difficulties. I would also like to know whether the TB drugs could had aggravated her breathing? Could there be a possible side effect from the TB drug interaction with 'fluimucil' and 'singulair'? All suggestions are welcomed. Thank you for your responses and time.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I won't even try to reach the level of the excellent and insightful advice you've been given. I just have one comment on the oxygen concentrator, which appears to be a portable one as opposed to a stationery one.

Does she use the portable concentrator all night long? At what flow rate? Is there a stationary concentrator that she can use? I'm just thinking that using oxygen all night long instead of when the "attacks" occur might help a little bit.

I'm sorry to read that your mother is facing such challenges and hope that you can find comfort in the advice and consolation given here. But remember that you do have a right to get a second opinion from another doctor if you're not comfortable with the one you have now.
Helpful Answer (2)
Report

Unfortunately I agree with MAC. Pulmonary fibrosis is a progressive disease that doesn’t improve. Coupled with TB the prognosis is not good at all.

Perhaps you should call Hospice. She needs end of life care. I know that’s a difficult decision but a realistic one in this scenario. I knew a person that was on hospice for pulmonary fibrosis. The only meds he was given that did any good was oxygen, Klonopin for anxiety, and a prednisone inhaler to decrease the inflammation. This person died 8 months after his diagnosis. 

Having pulmonary TB as well as PF is making her short of breath.  Her doctor is correct about her  time running short. 

To admit her to a hospital with TB would be scary for her as she would be in isolation. Nothing they could do there will provide sustainable relief. It may be best to keep her home on hospice.

So sorry for both of you. I would try and make her last days comfortable and at home.
Helpful Answer (3)
Report

Tuberculosis is infectious. That's why it is the priority for the physicians. Placing her in a hospital would require isolation, which would only make her anxiety worse. Your mother needs to adhere to the medication treatment regimen. You also should be evaluated for TB because, as her caregiver, you probably came into contact with the droplets as should anyone else who has been in contact with her. TB is spread by airborne particles ejected upon coughing, sneezing, and speaking. My concern would be that fanning her is spreading the TB.
Helpful Answer (2)
Report

Has anyone mentioned that Hospice might be a consideration at this point?

I agree that anxiety may be playing a big part in her subjective feelings of breathlessness.  Anxiety and depression are listed as being "an expected part" of pulmonary fibrosis-related progression.

Oxygen therapy does not in general relieve the sense of "breathlessness", which I recall well from when my mom was declining with CHF (completely different disease, but decreased lung function is the similarity, I think).  Antianxiety meds can help a bit, as can opioids, like morphine. 

And having air blowing on one's face, either from a hand-held fan, or an electric one, can be a real help.
Helpful Answer (2)
Report

You can read the package insert with her drugs. One thing you will find is that the drugs are prescribed to treat symptoms of a disease and that side effects are part of benefits and risks. It is very important to continue TB medication from a public health issue as she can give the disease to anyone who comes in contact while it is active. She needs to take all of that medication.

TB also causes more lung damage and she is currently breathing on fewer alveoli than you are. Pulmonary fibrosis is pretty nasty with the patient finally succumbing to air hunger. Eventually she may need more oxygen than what her concentrator can give her. And she probably would not want to die in a hospital on 100% oxygen at 30 to 40 liters per minute that I frequently see when patients try not to give up.  You should sit down with her and ask her when she feels enough is enough. The end stage is when her oxygen saturation get quite low. The symptoms for that is not exactly sleepiness like COPD but loopiness and cognitive reduction from low oxygen.

As far as hot and cold, I wonder if she is feeling anxiety which is part of the disease. This is something that you can ask her doctor. Meanwhile do you have an inexpensive saturation monitor for about $ 18 from online or through the pharmacy? I am pretty sure that during her episodes that her Sats are not dropping and that may help you decide if anxiety is playing a role. ( You can check her pulse rate with the device as well) BTW the other drugs that she is using are long term broncodilators with an anti inflammatory. Those drugs are meant to prevent further destruction over the long term.  They coat the airways and very little get into systemic circulation to cause harm. Still you may want to talk to her physician if she chooses not to continue.   I am sorry that you have to go through this devastating illness.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter